Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 17, 2019, 9:14 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2019, 9:14 PM CDT (02:14 UTC)
- Expired
- Apr 17, 2019, 9:58 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:58 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 17, 6:58 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Topeka KS 658 PM CDT Wed Apr 17 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 317 PM CDT Wed Apr 17 2019 Focus through late tonight remains on thunderstorms chances and their impacts. Central Plains remains flanked by main two upper level systems to the north and south. Surface cold front is somewhat ill-defined with an apparent boundary from near Marysville to Abilene, and another from Medicine Lodge to near Lubbock TX at 19Z. Isolated convection has persisted to the north and northeast along the northern boundary early this afternoon with visible satellite trends also not supporting rapid destabilization despite RAP analysis suggesting little convective inhibition. Low clouds ahead of the front remain rather persistent and are keeping strong heating and mixing in check. Most guidance is similar in scattered to numerous convective cells developing around 0Z along a consolidated front in southern portions of the local area, however some rapid-updating solutions keep some separation to the aforementioned boundaries into the early evening. The persistent cloud suggests inhibition remains considerable and expect the stronger convergence that develops late today will be needed for the most convection to occur, but will keep some small chances along the northern boundary early on. Deep shear remains fairly strong though vectors are oriented along the boundary and suggest somewhat unorganized and varied storm motions and types and should keep concerns limited to hail and wind. Synoptic boundary is rather slow moving and there will be some potential for training though outflow from any segments moving off the line could push the effective front south to keep persistent heavy rains to the southeast. Southern upper trough should reach central portions of Oklahoma well before dawn and usher the front well southeast by late tonight. Deep north-northwest flow develops Thursday as a weaker wave rotates around the consolidating upper trough. Cool temps aloft and meager low level moisture may allow for isolated to scattered showers to form with diurnal mixing in much of the area Thursday afternoon. Pacific nature to the airmass brings highs back into the lower to middle 60s. .LONG TERM...(Thursday night through Wednesday) Issued at 317 PM CDT Wed Apr 17 2019 Winds Thursday evening back off as skies clear but expect temps to remain above any frost concern. Northerly flow continues into Friday night as the upper trough deepens to the southeast and a northerly low-level wind component to the winds across the western Gulf of Mexico through early Saturday. Multiple upper troughs work their way east into the western and central Plains Sunday into at least Tuesday with much to be determined on their placement and timing. The aforementioned Gulf wind character should keep instability and moisture muted but at least diurnal thunderstorms will be possible. There is general agreement for upper ridging to return around Wednesday for lesser precipitation chances. Temperatures should remain relatively close to normal in this regime. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed Apr 17 2019 Maintained a VFR forecast for the terminals through the night. There may still be a window of opportunity for showers or perhaps an elevated thunderstorm over the next several hours generally through 06Z. However, as the cold front continues to advance south this opportunity may wane quicker. Expect winds to increase overnight into the morning from the northwest. May need to increase the gusts in subsequent forecasts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...Drake
Hazardous weather outlook, Apr 17, 3:48 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 PM CDT Wed Apr 17 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-182100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 PM CDT Wed Apr 17 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible through the evening hours for locations south of a line from Abilene to Hiawatha, with the greatest chances along and south of Interstate 35. Some of these storms this afternoon and this evening may be severe and produce large hail, damaging winds, and locally heavy rainfall, though a tornado cannot be completely ruled out. The greater severe weather potential is also along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 17, 8:23 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 1 S GRIDLEY 38.08N 95.88W
04/17/2019 M1.50 INCH COFFEY KS EMERGENCY MNGR
&&Local storm report, Apr 17, 8:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 1 NE BURLINGTON 38.20N 95.73W
04/17/2019 M1.50 INCH COFFEY KS LAW ENFORCEMENT
&&Local storm report, Apr 17, 8:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 8 E NEW STRAWN 38.28N 95.60W
04/17/2019 E0.88 INCH COFFEY KS PUBLIC
&&
JWSpecial weather statement, Apr 17, 8:38 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
838 PM CDT WED APR 17 2019
KSZ040-056-180230-
Douglas-Franklin-
838 PM CDT WED APR 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 930 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ottawa, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Baldwin City and Wellsville.
This includes Interstate 35 between mile markers 185 and 198.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3869 9507 3859 9507 3854 9521 3869 9533
3886 9506 3870 9506
TIME...MOT...LOC 0138Z 238DEG 20KT 3866 9520
BaergLocal storm report, Apr 17, 8:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 2 NW HARRIS 38.34N 95.46W
04/17/2019 M1.00 INCH ANDERSON KS EMERGENCY MNGR
&&Local storm report, Apr 17, 8:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 1 W BURLINGTON 38.20N 95.76W
04/17/2019 E1.75 INCH COFFEY KS TRAINED SPOTTER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 67 min |
| Apr 17, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 65 min |
| Apr 17, 8:38 PM CDT | Special Weather Statement | TOP | Franklin | 52 min |
| Apr 17, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 62 min |
| Apr 17, 8:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 hr |
| Apr 17, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 46 min |
| Apr 17, 9:08 PM CDT | Tornado Warning | TOP | Anderson, Franklin | 52 min |
| Apr 17, 9:14 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 3 hr |
| Apr 17, 9:47 PM CDT | Special Weather Statement | TOP | Anderson | 58 min |
| Apr 17, 11:51 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 3 hr |
| Apr 18, 2:56 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Ottawa | 34 min |
| Apr 18, 3:31 PM CDT | Special Weather Statement | TOP | Clay, Ottawa | 29 min |
| Apr 18, 3:48 PM CDT | Special Weather Statement | TOP | Geary | 27 min |
| Apr 18, 4:04 PM CDT | Special Weather Statement | TOP | Dickinson | 41 min |
| Apr 18, 5:04 PM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Apr 18, 5:15 PM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.